I'll tell you up front I could really use help with this so if you've experienced something similar or have some ideas, shoot 'em out.

I can't seem to stop my blood sugar from skyrocketing early in the morning. Yes, I know about the "dawn phenomenon" and growth hormones being released in my body between 5 and 7 AM to get me ready for the day shooting glucose into my blood.


It's all well and good to tell me I've got a sound growth hormone system. But it's not good that I have to jump out of bed by 6:30 AM, weekday and weekend, to blunt the BS rise with rapid-acting insulin.

So, going on the theory that my Lantus isn't giving me a full 24 hours coverage, as is true for many people, I have been experimenting:


1. first I switched from taking my dose in the morning to before bed. Beside the fact that I hate the thought of having to take one more shot before going to sleep, especially those nights when I fall asleep by 10 PM on the couch, it didn't seem to help.

2. it was recommended to me that I split my dose and take one injection in the morning and one in the evening. That put me on such an unpredictable curve of highs and lows and not knowing how and what to prepare for that this idea didn't last long.

3. My last attempt, recommended by an endo who's ear I caught while in Bangor, Maine giving a presentation, told me to take most of my dose in the morning and 1/4 of it after dinner to give an extra flood of Lantus to stand up to those pesky growth hormones. Obviously, 3 units of Lantus didn't consider themselves a flood and once again were overwhelmed by sneaky glucose combat fighters. Or that's how I visualize it.


I'm up to my last experiment. I'm taking one injection of Lantus around lunchtime. If my Lantus really is petering out in 21 or so hours, if I take it around noon or 1 PM, I should think I'd at least get enough efficiacy out of it so I wouldn't have to blunt a rise until perhaps 8 AM. And finally get some sleep.

I don't know yet if this is working. I just started and I'm giving it a week as my endo told me to give most changes. What a pain.


This is the single reason I would switch to a pump, but then with all the furor over pat downs at the airport pumps are looking less convenient than more.

Views: 62

Tags: blood, dawn, help!, high, lantus, phenomenon, sugar

Comment by Trudy on November 29, 2010 at 11:11am
Have you considered switching to Levemir? You do have to take a split dose with Levemir, but the peaks are really minimal. Once you experiment with and get the right timing for the injections, I'll bet the problem would be solved. As for the pump, you could always revert to MDI for the length of time you are actually on the plane, keeping the pump in your carryon. You still need to have some long lasting insulin on hand at home and on trips, while on the pump, to take care of emergencies--and there always are emergencies.
Comment by Riva Greenberg on November 29, 2010 at 11:26am
Thanks Trudy, I haven't tried Levemir. I don't seem to get peaks with Lantus, it just doesn't cover that overdrive in the very early morning.
Comment by Brian (bsc) on November 29, 2010 at 12:28pm
As I understand it, the liver is responsible for most of the insulin clearance overnight. I have had good luck with darn phenomenon drinking a glass or two of good red wine at night, thus keeping my liver busy overnight (bad red wine also works, but is not as enjoyable).

Another thing is that exercise can cause a significant surge in growth hormone, particularly if you do resistance exercise, so it may be good to avoid exercising at night (this is one of my problems).
Comment by Xanthasun on November 29, 2010 at 1:08pm
The only other thing I could think of was to change the location of where you inject (if you don't already) to a different part of the body since they can have different absorption rates.
Comment by Trudy on November 29, 2010 at 1:57pm
I take my largest injection of my split dose of Levemir (and before that Lantus) at about 9:00 pm, which covers my dawn phenomenon of 2-3:00 am. I suppose if I were having your problem, I'd take it at 11:00 pm and hope for the best, but I have no idea if that would work for you. Just incidentally, Levemir works so much better for me than Lantus did.
Comment by SF Pete on November 29, 2010 at 2:46pm
Are you sure you're not dipping around 3? When I was on Lantus, I would find that I dropped significantly around 3 and then the Smogyi effect would take over and I'd wake up with a BG in the 300s. I would take my Lantus at bed time (about 9:30 or 10:00). It does have a slight peak about 6-8 hours after injection. I went to the pump before I started trying to split the dose. I dread the airport security thing but I am much happier with the pump. Consider the pump. Maybe the TSA will come to their senses in the next few months.
Comment by Riva Greenberg on November 29, 2010 at 6:37pm
Agreed on the wine - 2 glasses will have me wake around 60 mg/dl, but then you skirt being too low. And no it's not the Smogyl effect. I wore a CGM for 5 days and saw my bs continually drops til around 5:30 AM when it's around 55 and then begins to slide up, it's just the "up" between 6:30 and 8 AM is fast!
Comment by Brian (bsc) on November 30, 2010 at 5:23am
I know it seems strange, but you actually might consider metformin. One action of metformin is to reduce the production of glucose by the liver and metformin is metabolized by the liver, keeping it busy (just like wine). It is easier to take a metformin when brushing your teeth for bed (as opposed to the 2 glasses of wine). .
Comment by calbeth on November 30, 2010 at 11:13am
I would be interested in hearing how your new experiment is going. I, too, have the same problem, but my doctor has assured me it is nothing to worry about as I don't go that high, but as you know when, someone tells you not to do something, that's all you can think about. I have split my Levemir into two doses, one in the am and one at bedtime. I found I had to increase the dose slightly because of splitting it.
Comment by Riva Greenberg on November 30, 2010 at 12:46pm
I wonder how high is too high. My endo seems happier if my morning blood sugar is under 130 rather than 60, but I'd be happy if it were around 100.

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Where are you Medicare? The elephant was not in the room

  This was the question burning in people’s mind and passionately talked about yesterday and today at the General Sessions of the AACE/ACE Consensus Conference on Glucose Monitoring, an event to bring together in Washington, DC all relevant stakeholders to Read on! →

#MedicareCoverCGM Panel Discussion

If you follow the diabetes online community, you know that #MedicareCoverCGM is a big deal. We have continued to raise awareness on #MedicareCoverCGM because we believe that ALL people living with diabetes should have access to continuous glucose monitors (CGM). With Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service